Alert archive / Texas / Coastal Flood Statements in 2022
Coastal Flood Statement 21, NWS Brownsville, TX
NWS Brownsville, TX issued this coastal flood statement at Nov 18, 2022, 7:47 AM CST for Cameron County, Kenedy County, Willacy County, Texas. It took effect at Nov 18, 2022, 6:00 PM CST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Nov 18, 2022, 7:47 AM CST (13:47 UTC)
- In effect from
- Nov 18, 2022, 6:00 PM CST
- Expired
- Nov 18, 2022, 12:08 PM CST
- In force
- Issued by
- NWS Brownsville, TX
Counties Cameron County, TX, Kenedy County, TX, Willacy County, TX
The radar
The Brownsville radar (KBRO), 69 km from the middle of the area, began a volume at 13:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Brownsville Intl, TX (KBRO), launched 12:00Z, 1.8 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 436 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- 486 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
567 WHUS44 KBRO 181347 CFWBRO Coastal Hazard Message National Weather Service Brownsville TX 747 AM CST Fri Nov 18 2022 TXZ451-454-455-190700- /O.NEW.KBRO.CF.S.0021.221119T0000Z-221119T1200Z/ /O.EXT.KBRO.RP.S.0046.000000T0000Z-221120T1200Z/ /O.CON.KBRO.SU.Y.0007.000000T0000Z-221119T0000Z/ Kenedy Island-Willacy Island-Cameron Island- 747 AM CST Fri Nov 18 2022 ...HIGH RIP CURRENT RISK NOW IN EFFECT THROUGH LATE SATURDAY NIGHT... ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING... ...COASTAL FLOOD STATEMENT IN EFFECT FROM 6 PM CST THIS EVENING THROUGH LATE TONIGHT... * WHAT...For the High Surf Advisory, large breaking waves of 5 to 7 feet in the surf zone. For the High Rip Current Risk, dangerous rip currents. For the Coastal Flood Statement, isolated minor coastal flooding expected. * WHERE...Kenedy Island, Willacy Island and Cameron Island Counties. * WHEN...For the High Surf Advisory, until 6 PM CST this evening. For the High Rip Current Risk, through late Saturday night. For the Coastal Flood Statement, from 6 PM CST this evening through late tonight. * IMPACTS...Wave run-up may approach the dunes along narrow beaches. Beach equipment, such as umbrellas and chairs, could be moved by waves. Vehicles driving along narrow beaches may experience higher water levels. Elevated water levels may also occur across the Laguna Madre and South Bay, and along State Highway 4 west of Boca Chica State Park. Dangerous swimming and surfing conditions and localized beach erosion. Rip currents can sweep even the best swimmers away from shore into deeper water. * ADDITIONAL DETAILS...High tide at the south Padre Island Jetties will be at 11:39 PM. PRECAUTIONARY/PREPAREDNESS ACTIONS... Do not drive through flooded roadways. Inexperienced swimmers should remain out of the water due to dangerous surf conditions. Swim near a lifeguard. If caught in a rip current, relax and float. Don't swim against the current. If able, swim in a direction following the shoreline. If unable to escape, face the shore and call or wave for help. && $$
1 follow-up statement
998 WHUS44 KBRO 181808 CFWBRO Coastal Hazard Message National Weather Service Brownsville TX 1208 PM CST Fri Nov 18 2022 TXZ451-454-455-190800- /O.CAN.KBRO.CF.S.0021.221119T0000Z-221119T1200Z/ /O.NEW.KBRO.CF.Y.0007.221118T1808Z-221119T1200Z/ /O.CON.KBRO.SU.Y.0007.000000T0000Z-221119T0000Z/ /O.CON.KBRO.RP.S.0046.000000T0000Z-221120T1200Z/ Kenedy Island-Willacy Island-Cameron Island- 1208 PM CST Fri Nov 18 2022 ...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 6 AM CST SATURDAY... ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING... ...HIGH RIP CURRENT RISK REMAINS IN EFFECT THROUGH LATE SATURDAY NIGHT... * WHAT...For the Coastal Flood Advisory, minor coastal flooding. For the High Surf Advisory, large breaking waves of 6 to 7 feet in the surf zone. For the High Rip Current Risk, dangerous rip currents. * WHERE...Kenedy Island, Willacy Island and Cameron Island Counties. * WHEN...For the Coastal Flood Advisory, until 6 AM CST Saturday. For the High Surf Advisory, until 6 PM CST this evening. For the High Rip Current Risk, through late Saturday night. * IMPACTS...Nuisance flooding is expected, with water reaching or pushing into the dunes on South Padre Island. Vehicles, except those with four wheel drive and high wheel bases, will be unable to be driven on the beach. This includes locations north of Public Beach Access #3. Minor to moderate beach erosion is expected. Dangerous swimming and surfing conditions and localized beach erosion. Rip currents can sweep even the best swimmers away from shore into deeper water. PRECAUTIONARY/PREPAREDNESS ACTIONS... If travel is required, allow extra time as some roads may be closed. Do not drive around barricades or through water of unknown depth. Take the necessary actions to protect flood-prone property. Inexperienced swimmers should remain out of the water due to dangerous surf conditions. Swim near a lifeguard. If caught in a rip current, relax and float. Don't swim against the current. If able, swim in a direction following the shoreline. If unable to escape, face the shore and call or wave for help. && $$
What forecasters said that day
The local office's own words before this coastal flood statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Brownsville, TX wrote its last area forecast discussion before this coastal flood statement went out at Nov 18, 5:56 AM CST, 1 hour 51 minutes earlier.
Area forecast discussion, Nov 18, 5:56 AM CST, 1 hour 51 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Brownsville TX
556 AM CST Fri Nov 18 2022
...New AVIATION...
.SHORT TERM...
(Now through Saturday)
Issued at 254 AM CST Fri Nov 18 2022
Cloudy, cool, and wet weather will dominate the period, as robust
boundary layer moisture remains trapped by overrunning westerly
mid-level flow. Brownsville radar currently indicates a
widespread area of light rain and drizzle across Cameron County
extending into the Gulf of Mexico. Satellite imagery and surface
observations show low clouds across the Rio Grande Valley early
this morning with slightly higher cloud decks across the Northern
Ranchlands and the Brush Country. Clouds decks are expected to
lower later this morning as rain chances increase. A cold front
will approach and move through Deep South Texas tonight with
breezy to windy conditions, especially near the coast. The best
rain chances will occur tonight with the approach and passage of a
cold front. Rainfall amounts will be modest for the most part,
with a quarter to half an inch, mainly from light overrunning
precipitation. However, can't rule out locally heavier amounts,
especially near the coast.
The Storm Prediction Center /SPC/ has the eastern portion of Deep
South Texas in a general thunderstorm outlook for tonight as a cold
front approaches the area. The general thunderstorm outlook then
shifts eastward for Saturday and includes portions the Lower Valley.
An isolated thunderstorm or two is possible on Saturday as the cold
front pushes over the Gulf waters.
Will continue to lean towards Consshort/NBM blend for temperatures.
Temperatures are expected to remain well below normal through the
period. High today will range from the mid to upper 60s near the
coast to the mid 50s across the west. High temperatures for Saturday
will occur after midnight as strong cold air advection arrives on
Saturday with temperatures falling into the 40s, at most locations,
through the day.
High rip current risk this morning will continue through Saturday.
The water level at Brazos Santiago /SPI/ early this morning reached
around 1.1 feet (MHHW)and will slowly fall through the morning.
Therefore, A coastal flood statement remains in effect until 6 am.
Minor beach flooding could become more problematic in later tide
cycles. Wind advisory conditions will be possible along the
Lower Texas Coast on Saturday.
&&
.LONG TERM...
(Saturday night through Thursday)
Issued at 254 AM CST Fri Nov 18 2022
Model guidance not indicating any dramatic shifts in the going
forecast for the first portion of the long-term, but uncertainty
increases around Wednesday and beyond, including Thanksgiving Day.
Through Monday, fairly strong zonal flow aloft prevails, as does
the coastal troughing at the surface, having been sharpened up
again by Friday night/early Saturday's cold frontal passage; see
above. A mid-level shortwave is progged to shear out across the
Red River valley Sunday night or early Monday, with a modest
increase in lift and possibly column moisture depth, though the
most palpable effects are anticipated to remain to our north
and/or offshore.
So, we'll see a continuation of our chilly, damp, rainy, and
breezy weather from Saturday night through Monday night. Any
lingering rumbles of thunder and more showery precip at the
beaches should move offshore early Saturday evening, then
transitioning back to more stratiform light rain/drizzle. Blended
in a little of the NBM 10th percentile temps for Saturday night
with the reinforcing surge of high pressure moving in. Combined
with the north winds, this yields wind chill indices in the
mid-30s F much of the night for Jim Hogg, Brooks, western Kenedy,
northern Hidalgo, and northern Starr counties, with some upper 30s
creeping into the mid-RGV by daybreak Sunday.
Some subtle changes emerge by Tuesday. Column RH finally begins to
diffuse a bit as the coastal trough finally weakens/fills.
Residual moisture should still make for a mostly cloudy day, but
there is hope for a few peeks at the sun. Modest southerly flow at
H85 develops, which should start a warming trend with afternoon
highs on Tuesday in the low-mid 60s.
Some differences in the synoptic-scale model solutions begin to
add uncertainty for next Wednesday and beyond. By Thanksgiving,
the 00Z GFS pinches off a closed upper-level low near the Bootheel
of NM/Chihuahua state in Mexico and eventually scoops up some
moisture as it heads in our direction toward next weekend. In
contrast, the 00Z ECMWF develops a more open wave, initially
offshore of Baja California, but has it weakened and suppressed
well south into Mexico by a building E. Pacific ridge. This allows
another trough traversing the northern Plains to send a cold front
our way late on Thanksgiving or early next Friday, with much
drier air working in behind it. (GFS does not show such a front
in its latest run.) Per WPC discussions, deterministic models have
been flip-flopping on solutions in the timeframe of late, so
won't deviate from NBM (which shows modest warming into the
mid-70s) at this juncture, as there are more pressing details to
iron out between now and then.
Beach conditions are expected to remain unfavorable to dangerous,
at least through Sunday. High Risk of rip currents seems likely,
with a High Surf Advisory possible. In addition, P-ETSS guidance
for Brazos Santiago and Port Isabel continues to show water
levels reaching 1.3-1.5 ft. MHHW (despite astronomical tides
trending down) beginning later on Saturday. Any mitigation by
lower background astronomical tide amplitudes may be offset by
wave setup effects on the coast, so a Coastal Flood Advisory also
appears likely Saturday night. Astronomical tides begin to
increase again Monday and Tuesday, so will have to watch for
additional coastal flood statements and advisories then also.
&&
.AVIATION...
(12Z TAFS)
Issued at 548 AM CST Fri Nov 18 2022
A mix of MVFR/IFR and LIFR conditions prevail across the Rio
Grande Valley aerodromes early this morning as overrunning
conditions continue. Periods of light rain or drizzle will also
persist especially at BRO and HRL. Overrunning will strengthen
again and allow IFR conditions to develop areawide. Mainly IFR
conditions along with periods of heavier pockets of rain will
prevail through much of the period. A cold front will push into
the Deep South Texas this evening with northwest to north winds
becoming breezy to windy.
&&
.MARINE...
Issued at 254 AM CST Fri Nov 18 2022
Now through Saturday...
Buoy 42020 reported east-northeast winds around 18 knots with
gusts of 23 knots and seas slightly over 6.2 feet with a period of
5 seconds at 0320 CDT/0820 UTC. Hazardous marine conditions will
continue through Saturday. A Small Craft Advisory is in effect on
the Laguna Madre from 6 AM this morning until noon on Saturday.
Small craft advisory conditions will be ongoing on the Gulf, with
strong northeast to east winds and elevated seas. The combination
of high pressure building into the region and coastal troughing
across the Western Gulf will maintain a strong gradient along the
lower Texas coast. Gales will be possible starting early Saturday
morning and a Gale Watch is in effect for Saturday into Sunday.
Saturday night through Thursday...
Gale Watch for all of the Lower Texas coastal waters will shortly
be extended through 18Z Sunday (having begun at 12Z Saturday)
with frequent gale-force gusts possible until around that time.
Have capped significant wave heights at 13 ft. during this period,
though rogue waves could be even higher. Thereafter, Small Craft
Advisories are likely as winds greater than 20 knots persist on
the Gulf into Tuesday (when the coastal trough finally begins to
fill), with agitated seas forecast to remain above 7 ft. until
next Wednesday. Winds on the Laguna Madre may drop to Small Craft
Exercise Caution (SCEC) at times after Monday. Another cold front
may move into the coastal waters on Thanksgiving Day, but this is
still rather uncertain.
&&
.PRELIMINARY POINT TEMPS/POPS...
BROWNSVILLE 66 60 61 48 / 80 80 80 80
HARLINGEN 65 59 59 45 / 80 90 80 70
MCALLEN 59 52 53 45 / 80 80 70 60
RIO GRANDE CITY 56 49 50 43 / 70 90 70 60
SOUTH PADRE ISLAND 68 67 67 57 / 80 80 80 80
BAYVIEW/PORT ISABEL 67 64 64 49 / 80 90 90 80
&&
.BRO WATCHES/WARNINGS/ADVISORIES...
TX... until 6 AM CST early this morning for TXZ451-454-455.
High Rip Current Risk through Saturday afternoon for TXZ451-454-
455.
High Surf Advisory until 6 PM CST this evening for TXZ451-454-
455.
GM...Small Craft Advisory until 6 AM CST Saturday for GMZ130-132-135.
Gale Watch from Saturday morning through Sunday morning for
GMZ130-132-135-150-155-170-175.
Small Craft Advisory until 6 AM CST Saturday for GMZ150-155-170-
175.
&&
SHORT TERM...63-KC
LONG TERM....53-Schroeder
AVIATION...63-KCHazardous weather outlook, Nov 18, 6:16 AM CST, 1 hour 31 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Brownsville TX 616 AM CST Fri Nov 18 2022 TXZ248>255-351-353>355-451-454-455-191230- Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo- Inland Willacy-Inland Cameron-Coastal Kenedy-Northern Hidalgo- Coastal Willacy-Coastal Cameron-Kenedy Island-Willacy Island- Cameron Island- 616 AM CST Fri Nov 18 2022 This Hazardous Weather Outlook is for portions of Deep South Texas. .DAY ONE...Today and Tonight There is a High Risk of Rip Currents at area beaches. A High Surf Advisory is in effect until 6 PM this evening. .DAYS TWO THROUGH SEVEN...Saturday through Thursday The High Risk of rip currents continues through 6 PM on Saturday, and an elevated risk can be expected through the rest of the period. Another High Surf Advisory may be needed Saturday and Sunday due to building seas behind a cold front. A Coastal Flood Advisory may be needed for Saturday and Saturday night. A Wind Advisory may be needed for the coastal and island zones of Kenedy, Willacy, and Cameron counties on Saturday. Wind chill indices may fall into the mid-30s F Saturday night and early Sunday morning for much of the northern Ranchlands. .SPOTTER INFORMATION STATEMENT... Skywarn spotter activation will not be needed. GMZ130-132-135-150-155-170-175-191230- Laguna Madre from the Port of Brownsville to the Arroyo Colorado- Laguna Madre from the Arroyo Colorado To 5 NM north of Port Mansfield TX- Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX- Gulf waters from Port Mansfield to the Rio Grande out 20 nm- Gulf waters from Baffin Bay to Port Mansfield out 20 nm- Gulf waters from Port Mansfield to the Rio Grande extending from 20 to 60 nm- Gulf waters from Baffin Bay to Port Mansfield extending from 20 to 60 nm- 616 AM CST Fri Nov 18 2022 This Hazardous Weather Outlook is for portions of The Gulf of Mexico and The Laguna Madre. .DAY ONE...Today and Tonight Small Craft Advisories are in effect for all of the Lower Texas coastal waters. .DAYS TWO THROUGH SEVEN...Saturday through Thursday A Gale Watch is in effect for all of the Lower Texas coastal waters from 6 AM on Saturday through 12 noon on Sunday. Additional Small Craft Advisories are likely along the lower Texas coast from Sunday afternoon through much of the period, especially for the Gulf waters. .SPOTTER INFORMATION STATEMENT... Skywarn spotter activation will not be needed.
The office that day
Everything else NWS Brownsville, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 17, 10:21 PM CST | Coastal Flood Statement | BRO | Cameron, Kenedy, Willacy | 8 hr |
| Nov 18, 4:32 AM CST | High Surf Advisory | BRO | Cameron, Kenedy, Willacy | 5 days |
| Nov 18, 9:28 AM CST | Gale Warning | BRO | 42 hr | |
| Nov 18, 12:08 PM CST | Coastal Flood Advisory | BRO | Cameron, Kenedy, Willacy | 66 hr |
Nearby
Coastal Flood Statements in Texas, 2022Every coastal flood statement in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.